New York, 2017Tornadoes and Damaging Winds in New York, July 20, 2017
July 20, 2017 · NWS BUF · 15 events in 5 counties and zones
A nearly stationary frontal zone was located just to the north of the area over far southern Ontario, Canada. A weak wave of low pressure tied to a cluster of thunderstorms moved east along this stalled frontal zone during the late morning and early afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $525,000
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A nearly stationary frontal zone was located just to the north of the area over far southern Ontario, Canada. A weak wave of low pressure tied to a cluster of thunderstorms moved east along this stalled frontal zone during the late morning and early afternoon. Thunderstorms strengthened across southern Ontario during the late morning. These storms further intensified as they moved into Western NY during the early afternoon. The southernmost storm of the cluster quickly evolved into a long lived cyclic supercell, going through numerous cycles of weakening and strengthening. This storm was responsible for all four tornadoes across Western NY. |The storms moved onshore from Lake Erie with damage beginning in Hamburg before moving across Orchard Park. Windows of hundreds of car windows were blown out at the Hamburg Fairgrounds where trees were downed and several buildings including the Grandstand sustained damage. The tornado continued across the Chestnut Ridge Park and the Town of Orchard Park causing more structural and tree damage. |About ten miles further down along the thunderstorm's path, a second tornado touched down in the Town of Holland. Several structures were damaged with a significant amount of tree damage. Roads were blocked and wires were downed. Tracks of the Norfolk Southern Railway were blocked in several places by large downed trees.|The storm briefly re-intensified near Rushford spinning up a weak tornado over a mainly wooded area. A small shed was destroyed and drone video shows a path of downed and twisted trees.|Finally, based on radar and spotter reports two thunderstorms merged and intensified and produced a tornado that extended from the Town of Allen across the Town of Angelica to the Town of West Almond. Several homes were damaged. A barn was severely damaged. Several sheds or small outbuildings were tipped and moved. Numerous large trees were shredded and downed. Some fell causing additional structural damage.|These thunderstorms later evolved into a line, producing a corridor of wind damage extending through the Southern Tier of New York.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 20, 10:10 AM EST, 40 minutes earlier.
Area forecast discussion, Jul 20, 10:10 AM EST, 40 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1110 AM EDT Thu Jul 20 2017
.SYNOPSIS...
A complex of thunderstorms will move into the area this
afternoon and evening. Some of the thunderstorms could produce
heavy rain and gusty winds. Dry weather will prevail on Friday
before a frontal boundary sets up in the vicinity of the lower
Great Lakes, potentially bringing wet and unsettled weather at
times this weekend. Temperatures will remain near average
through the end of the week and this weekend.
&&
.NEAR TERM /THROUGH FRIDAY/...
Attention today will be on the risk for strong to severe
thunderstorms tracking across western New York. As of 11am a cluster
of thunderstorms is tracking across southwest Ontario forced by a
mid-level shortwave/vort max. Expect that much of this is elevated
convecton with little to no surfaced based instability showing up on
Mesoanalysis. 0-6 km Shear however is running around 50kts. Have
made a shift in the forecast with this latest update as radar
extrapolation and latest meso-guidance indicates the cluster will
follow the 500mb flow and track over Lake Ontario where the southern
cells will likely cross the Niagara Frontier and Genesee Valley
through midday.
Leading cloud shield/convective blow off is inhibiting best surface
heating but still expect some surface based instability to develop
going into the afternoon. This could allow for convection to become
surface based with a threat for damaging winds this afternoon. The
western Southern Tier should also see some storms toward 19z
potentially triggered by lake breeze or storm outflow. Not expecting
strong storms for the North Country do to the lack of instability.
Additional threat from storms is risk for heavy rainfall as
precipitable water values push up towards 2 inches. Temps will push
into the upper 70s to low 80s this afternoon with dewpoints in the
upper 60s making for uncomfortable humidity levels.
Most convection will be shifted into south-central NY by this
evening leaving dry weather with some sunshine breaking through
along with lingering humidity this evening. Skies will continue to
break through the overnight but low temps only dipping into the mid
to low 60s will make for another mild night.
Friday...An area of weak central Canadian-sourced high pressure will
settle southeast from the Upper Great Lakes. While an isolated
leftover shower cannot be totally ruled out across the western
Adirondacks the day should generally be dry and feature a decent
amount of sunshine. Temperatures will be seasonable in the upper 70s
to mid 80s with a little more comfortable humidity levels as
dewpoints drop back into the lower 60s with northwest flow.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
Friday night the aforementioned surface ridge will gradually
shift eastward to central and eastern New York...while the next
wave of low pressure develops into the upper Mississippi
Valley...with its attendant warm frontal boundary extending
eastward into Southern Ontario and Lake Erie. The combination of
warm advective forcing and shortwave energy rippling eastward
along this boundary should result in one or more waves of
showers and thunderstorms developing and riding eastward along
the front as the night progresses...with some members of the
00Z/20 guidance suite suggesting that some of the leading shower
activity could reach far southwestern New York by daybreak
Saturday. Have therefore maintained some lower-end chance PoPs
across the latter area to account for this potential...with the
remainder of the region otherwise more than likely to remain dry
through the night. As for temps...we can expect overnight lows
to be near or slightly above normal...with readings generally
bottoming out in the 60-65 degree range.
On Saturday the main surface low will press eastward to about Lake
Michigan...with its attendant warm front snaking its way eastward
along or near the NY/PA border. Moisture and forcing pooling along
and north of the front should generally support an increase in
precipitation potential from about Lake Ontario southward as the
day progresses...though given the dearth of instability forecast by
the 00Z/20 guidance would expect this to primarily be in the form of
showers...and as such have elected to significantly cut back on both
any thunder and heavy rain potential for Saturday. Otherwise high
temperatures should range from the mid and upper 70s across the
Southern Tier (where there will be more cloud cover and a greater
potential for showers) to the upper 70s and lower 80s elsewhere.
Saturday night and Sunday the surface wave will continue to slowly
make its way eastward along the quasi-stationary frontal boundary...
eventually reaching central NY/PA by Sunday evening. This wave
should provide a further increase in both lift and moisture as it
approaches...with some increase in instability also potentially
coming into play over time. For much of our area...all of this
should result in convection becoming more likely over time...with
overall thunder potential also climbing later Saturday night and
Sunday. In conjunction with precipitable water values pushing to
near two inches and favorable shear profiles...all of this should
result in this portion of the weekend featuring the greatest potential
for heavy rainfall...along with at least a conditional risk for some
stronger to severe storms...with this highly dependent on the amount
of instability that actually develops. With this in mind...will
continue to highlight the possibility of both heavy rain and some
gusty winds/hail in the HWO for Saturday night and Sunday. As for
temperatures...lows should range through the 60s Saturday night...
with daytime highs on Sunday largely running within a few degrees
of 80.
&&
.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
As we move into the longer term portion of the forecast...general
chances for showers and thunderstorms should linger through both
Sunday night and Monday as upper level troughing digs across our
region...and as the axis of the surface low settles southeastward
to the Mid-Atlantic coastline. Any leftover showers should then come
to an end between Monday night and early Tuesday as high pressure
and cooler/drier air begins building into our area...with fair and
dry weather then following for the rest of the period as the high
first settles directly overhead...then slowly drifts eastward to
the Atlantic coastline.
Regarding temperatures...the digging upper trough and arrival of
cooler and drier air will translate into temperatures and humidity
levels falling off through Tuesday...which should feature daytime
highs generally be in the mid 70s and comfortable dewpoints in the
mid to upper 50s. Both will then begin to rebound some on Wednesday
as the axis of the ridge slides to our east and a southwesterly
return flow develops on its backside...resulting in temps climbing
back to around 80 degrees and dewpoints recovering to around 60
or so.
&&
.AVIATION /15Z THURSDAY THROUGH MONDAY/...
With the exception for scattered thunderstorms...widespread VFR
conditions will continue this afternoon into tonight. A cluster of
storms west of KBUF at 15z is expected to cross western NY from
midday through the afternoon. These storms will bring some TEMPO
MVFR cig/vis restrictions and a few stronger cells may even bring
damaging winds.
High pressure will build in from the northwest tonight with VFR
under partial clearing.
Outlook...
Friday...VFR.
Saturday and Sunday...VFR/MVFR with some showers and thunderstorms.
Monday...Mainly VFR but with a chance of showers.
Tuesday...VFR.
&&
.MARINE...
A weak surface pressure gradient will remain in place through this
afternoon, which may allow some local lake breeze development. Will
definitely need to keep an eye on thunderstorms this afternoon which
are forecast to move across Lakes Erie and Ontario. Any storms that
do develop are capable of producing very gusty winds and enhanced
wave action, potentially leading to some special marine warnings.
Mariners should be alert for any warnings that may be issued.
High pressure over the upper Great Lakes tonight will then expand
across the lower Great Lakes for Friday and Friday night. This will
result in fine conditons for recreational boating to end the work
week.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.
&&
SYNOPSIS...SMITH/TMA
NEAR TERM...SMITH
SHORT TERM...JJR
LONG TERM...JJR
AVIATION...SMITH
MARINE...SMITH/TMA
Hazardous weather outlook, Jul 20, 3:21 AM EST, 7 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
421 AM EDT Thu Jul 20 2017
NYZ010>014-019>021-085-210915-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
421 AM EDT Thu Jul 20 2017
This Hazardous Weather Outlook is for portions of western New York.
.DAY ONE...Today and Tonight.
An area of showers and thunderstorms is expected to move across
the region this afternoon and evening. Some of the storms could
have the potential to produce strong wind gusts and heavy rainfall.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Additional showers and thunderstorms are possible Saturday night and
Sunday...some of which could also produce heavy rain...small hail...
and gusty winds.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
NYZ001>008-210915-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
421 AM EDT Thu Jul 20 2017
This Hazardous Weather Outlook is for portions of western and north
central New York.
.DAY ONE...Today and Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Showers and thunderstorms are possible Saturday night and Sunday...
some of which could produce heavy rain...small hail...and gusty
winds.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
LEZ020-040-041-210915-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
421 AM EDT Thu Jul 20 2017
This Hazardous Weather Outlook is for the New York waters of Lake
Erie.
.DAY ONE...Today and Tonight.
An area of showers and thunderstorms is expected to move across
the region this afternoon and evening. Some of the storms could
have the potential to produce strong wind gusts and heavy rainfall.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Additional showers and thunderstorms are possible Saturday night and
Sunday...some of which could also produce heavy rain...small hail...
and gusty winds.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
LOZ030-042>045-062>065-SLZ022-024-210915-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
421 AM EDT Thu Jul 20 2017
This Hazardous Weather Outlook is for portions of Lake Ontario and
Saint Lawrence River.
.DAY ONE...Today and Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Showers and thunderstorms are possible Saturday night and Sunday...
some of which could produce heavy rain...small hail...and gusty
winds.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
JJR
In the hours before
Special weather statement, Jul 20, 10:47 AM EST, 3 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1147 AM EDT THU JUL 20 2017
NYZ001>003-010>013-085-201645-
Livingston-Southern
Erie-Wyoming-Orleans-Genesee-Monroe-Niagara-Northern Erie-
1147 AM EDT THU JUL 20 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WYOMING...NORTHERN
ERIE...NORTHWESTERN LIVINGSTON...NIAGARA...ORLEANS...MONROE AND
GENESEE COUNTIES...
At 1147 AM EDT, radar indicated strong thunderstorms were located
along a line extending from 12 miles north of Newfane to 7 miles
southwest of Grand Island. Movement was east at 55 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Buffalo, Rochester, Greece, Cheektowaga, Irondequoit, Niagara Falls,
West Seneca, North Tonawanda, Clarence and Chili.
This includes the following highways...
Interstate 390 between exits 11 and 12.
Interstate 90 between exits 55 and 46.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4317 7905 4334 7891 4340 7864 4341 7799
4339 7775 4328 7754 4331 7740 4261 7800
4285 7893 4293 7890 4299 7901 4306 7900
4308 7908
TIME...MOT...LOC 1547Z 284DEG 47KT 4347 7870 4298 7910
SmithThunderstorm Wind, Niagara
- When
- July 20, 10:50 AM EST
- Where
- Niagara County, 2.07 mi N of Newfane Hollands Arp
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 43.300, -78.770
Law enforcement reported trees and wires down by thunderstorm winds.
Thunderstorm Wind, Erie
- When
- July 20, 11:28 AM EST
- Where
- Erie County, 0.51 mi W of Mt Vernon
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 42.750, -78.890
Law enforcement reported trees and wires down by thunderstorm winds near St. Mary's on the Lake Church.
Tornado, Erie
- When
- July 20, 11:30 AM EST to 11:40 AM EST
- Where
- Erie County, 0.86 mi SE of Locksley Park to 1.95 mi SW of Ellicott
- Rating
- EF2
- Path length
- 6.11 mi
- Path width
- 700 yd
- Property damage
- $4,000
- Reported by
- NWS Storm Survey
- Coordinates
- 42.742, -78.858
A NWS storm survey confirmed an EF2 tornado touched down in Hamburg.
Tornado, Erie
- When
- July 20, 11:55 AM EST to 11:56 AM EST
- Where
- Erie County, 2.29 mi SSE of South Wales to 1.75 mi NNW of Holland
- Rating
- EF0
- Path length
- 1.34 mi
- Path width
- 450 yd
- Property damage
- $100,000
- Reported by
- NWS Storm Survey
- Coordinates
- 42.668, -78.561
A NWS storm survey confirmed an EF1 tornado touched down in Holland.
Thunderstorm Wind, Livingston
- When
- July 20, 12:24 PM EST
- Where
- Livingston County, 0.86 mi NE of Lima
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 42.910, -77.610
Law enforcement reported trees and wires down by thunderstorm winds.
Thunderstorm Wind, Allegany
- When
- July 20, 12:27 PM EST
- Where
- Allegany County, 0.69 mi N of Hume
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 42.480, -78.130
Law enforcement reported trees and wires down by thunderstorm winds on Mills Road.
Tornado, Allegany
- When
- July 20, 12:29 PM EST to 12:30 PM EST
- Where
- Allegany County, 2.39 mi W of Houghton College Arp to 1.52 mi WNW of Houghton
- Rating
- EF0
- Path length
- 1.06 mi
- Path width
- 150 yd
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 42.433, -78.217
Drone video provided by the county emergency manager confirmed an EF0 tornado touched down near Rushford.
Thunderstorm Wind, Allegany
- When
- July 20, 12:35 PM EST
- Where
- Allegany County, Caneadea
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Law Enforcement
- Coordinates
- 42.380, -78.150
Law enforcement reported trees and wires down by thunderstorm winds.
Thunderstorm Wind, Allegany
- When
- July 20, 12:35 PM EST
- Where
- Allegany County, 1.53 mi E of Houghton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 42.420, -78.140
Law enforcement reported trees and wires down by thunderstorm winds on Council House Road.
Thunderstorm Wind, Allegany
- When
- July 20, 12:42 PM EST
- Where
- Allegany County, 1.53 mi E of Houghton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Law Enforcement
- Coordinates
- 42.420, -78.140
Law enforcement reported trees and wires down by thunderstorm winds on Holiday Road.
Tornado, Allegany
- When
- July 20, 12:45 PM EST to 12:52 PM EST
- Where
- Allegany County, 3.48 mi N of Angelica to 2.53 mi SSW of Scholes
- Rating
- EF1
- Path length
- 4.22 mi
- Path width
- 740 yd
- Property damage
- $250,000
- Reported by
- NWS Storm Survey
- Coordinates
- 42.350, -78.016
A NWS storm survey confirmed an EF1 tornado touched down in Angelica.
Thunderstorm Wind, Cattaraugus
- When
- July 20, 1:02 PM EST
- Where
- Cattaraugus County, 4.62 mi NNW of Riceville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Law Enforcement
- Coordinates
- 42.490, -78.640
Law enforcement reported trees and wires down by thunderstorm winds at Beach Tree Road and Highway 240.
Thunderstorm Wind, Cattaraugus
- When
- July 20, 1:04 PM EST
- Where
- Cattaraugus County, 1.38 mi S of Yorkshire
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 42.530, -78.500
Law enforcement reported trees and wires down by thunderstorm winds on Creek Road.
Thunderstorm Wind, Allegany
- When
- July 20, 1:35 PM EST
- Where
- Allegany County, 0.51 mi E of Short Tract
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 42.450, -78.010
Law enforcement reported trees and wires down by thunderstorm winds.
Thunderstorm Wind, Allegany
- When
- July 20, 1:47 PM EST
- Where
- Allegany County, 1.47 mi NNE of Angelica
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 42.320, -78.010
Law enforcement reported thunderstorm winds knocked down a tree onto a car.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 20 to 24, 20178 deaths · 1 event
- Hail and Damaging Winds in North Dakota, July 20, 2017$1.3 million · 1.75 in hail · 21 events
- Flooding in Wisconsin, July 20 to 31, 2017$219,000 · 9 events
- Flash Flooding and Heavy Rain in Iowa, July 20 to 22, 2017$200,000 · 9 events
- Flash Flooding and Damaging Wind in Arizona, July 20 to 21, 2017$258,000 · 50 kt wind · 3 events
- Damaging Winds in New York, July 20, 2017$61,000 · 65 kt wind · 14 events
- Damaging Winds and Lightning Strike in Pennsylvania, July 20, 2017$60,000 · 63 kt wind · 14 events
- Flood and Damaging Winds in Florida, July 20, 20173 injured · $1,000 · 50 kt wind · 24 events
- Damaging Wind and Heavy Rain in Arizona, July 20, 2017$50,000 · 61 kt wind · 2 events
- Flash Flood in Colorado, July 20, 2017$50,000 · 1 event
- Flash Flooding in Pennsylvania, July 20, 2017$35,000 · 2 events
- Excessive Heat and Heat in Tennessee, July 20 to 23, 201728 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717003, 717004, 716996, 716998, 717005, 717006, 717000, 717007, 717008, 717009, 717001, 717010, 717011, 717012, 717449.